Using Start Dates to Stop Polypharmacy
In long term care consulting, learning how to review and interpret medical records is an absolute must. It can also be incredibly helpful in other settings such as ambulatory care, community, assisted living, and hospital pharmacy. I’ve got three examples for you of the where recognizing the start dates of two medications can help you identify if a patient is having adverse effects or if a drug is ineffective.
Melatonin Rx 9/21, trazodone Rx 10/7
In this situation, you notice an order is written for melatonin. Approximately 2-3 weeks later you see an order for trazodone. Trazodone is commonly used for insomnia, and melatonin is almost exclusively used for insomnia or other sleeping issues.
What this tells me is that the melatonin likely has not been effective and that the patient is likely still struggling with insomnia issues. Using those start dates to recognize the ineffectiveness of melatonin can help you stop polypharmacy. I would definitely follow up with the patient and/or attending provider to investigate whether the melatonin is still necessary.
Ibuprofen 11/17 Omeprazole 12/1
This is a classic example of the prescribing cascade. With the ibuprofen starting approximately 2 weeks prior to the omeprazole, we can guess that the ibuprofen caused GI upset and symptoms similar to heartburn which necessitated the use of omeprazole. Identifying the type of pain and purpose for ibuprofen could help us identify an alternative and stop the prescribing cascade.
Metformin 1/7, loperamide 1/12
Here’s another classic example of adverse effects. Metformin (listen to the podcast for more pearls) is well known to cause diarrhea. I’d review the starting dose of the metformin to ensure it wasn’t started too aggressively. Numerous times, I’ve seen metformin initiation and titration be too aggressive. Trialing extended-release may be an option to lessen the diarrhea adverse effect as well.
Love the blog? Over 6,000 subscribers now follow! Get my FREE 30 Medication Mistakes PDF for following!